Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 21, 2021Broadwater County, Jefferson County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 21, 2021, 7:53 PM MDT for Broadwater County, Jefferson County, Montana. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2021, 7:53 PM MDT (01:53 UTC)
Expired
Aug 21, 2021, 8:30 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
40

Counties Broadwater County, MT, Jefferson County, MT

The radar

The Great Falls radar (KTFX), 151 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 8:00 PM MDTTSTM WND GST 425 Nne Waterloo, MTMESONET STATION JVWM 5.4 N WATERLOO (AGRIMET). GUST LIKELY OCCURRED SOME TIME WITHIN THE PREVIOUS HOUR OF REPORTING TIME, SO EXACT TIME OF OCCURRENCE IS UNKNOWN.
Aug 21, 8:15 PM MDTTSTM WND GST 411 W Whitehall, MTMESONET STATION WHHM8 WHITEHALL RAWS. GUST OCCURRED SOME TIME WITHIN THE PREVIOUS HOUR OF REPORTING TIME, SO EXACT TIME OF OCCURRENCE IS UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS85 KTFX 220153
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT Sat Aug 21 2021
 
MTZ012-014-015-052>054-220230-
Broadwater MT-Madison MT-Cascade MT-Jefferson MT-
Central and Southern Lewis and Clark MT-Meagher MT-
753 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, Broadwater, northwestern Meagher, northwestern Madison, 
Jefferson, and southern Cascade Counties through 830 PM MDT...

At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southeast of Lincoln to 10 miles
southeast of Butte. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph, brief heavy rain, and pea size 
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Helena, Townsend, Boulder, East Helena, Whitehall, Pony, Montana
City, Basin, Silver Star, Toston, Harrison, Fort Logan On The Smith
River, York, Rimini, Alhambra, Corbin, Spring Meadow Lake State Park,
Austin, Fort Logan and Waterloo.

This includes the following highways...
 Interstate 15 between mile markers 135 and 223.
 Interstate 90 between mile markers 235 and 277.
 Highway 12 between mile markers 1  and 14, and between mile markers
28 and 109.
 Highway 287 between mile markers 74 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall may lead to localized street and low land flooding. 
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4633 11254 4633 11246 4645 11231 4665 11231
      4670 11252 4687 11244 4708 11171 4707 11076
      4599 11144 4580 11171 4579 11180 4574 11166
      4568 11163 4561 11244 4576 11251 4575 11219
      4585 11243 4602 11244 4618 11251 4623 11260
TIME...MOT...LOC 0151Z 257DEG 16KT 4682 11235 4589 11234 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:35 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 21, 5:35 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
535 PM MDT Sat Aug 21 2021

...Update to Aviation...

.SYNOPSIS...

Some showers and a few thunderstorms are expected later this
afternoon and evening, with gusty winds possible around some of
them. Otherwise, highs should rebound into the 70s at lower
elevations for much of the area tomorrow and Monday, and through
most of next week. The area should be dry most of the time next
week, though a few periods of showers are possible.

&&

.DISCUSSION...

The most impactful weather of the forecast period currently looks
to be this afternoon through tonight, as showers and thunderstorms
will push across the area. We already had one storm with gusty
winds move across central and southern Lewis & Clark County.
Upstream of this storm, areas had a 1-2 hour break in dense cloud
cover, and were able to quickly warm up by 5-10 degrees, which
likely helped destabilize things for that cell. Things are
clouding over again with and behind that cell and losing some of
that heat, but another break in clouds is moving into SW MT this
afternoon. Thus we can't rule out more thunderstorms later this
afternoon into the evening, and models continue to hit on that
potential. However, the thinking is still that thunderstorm
potential overall, and especially any isolated severe potential,
will be highly conditional on what happens with temperatures and
associated instability. Outside of thunderstorms, there should be
fairly widespread showers and areas of steadier rain, with QPF of
0.10-0.25 inches common, with totals to a half inch or more
possible in any heavier thunderstorm activity.

This activity will largely kick out of the CWA to the northeast
between midnight and 6am tomorrow, and any lingering showers over
SW MT or the northern Continental Divide area should diminish
tomorrow morning. Gusty SW-W'ly winds are expected across much of
the area tomorrow afternoon and evening, and should return on
Monday, as well. The winds on Monday will shift to the NW in the
evening hours as a front pushes through the area. Afternoon
minimum RH values are expected to be high enough to avoid critical
fire weather conditions at this time.

After that, a series of fairly quick moving short-wave ridges and
troughs will move across the Northern Rockies through the week.
One such trough will bring a modest front across the area later
Monday, with highs in the 70s on Sunday and Monday dropping back
into the 60s for Tuesday across central and north-central MT,
though the cooler air may not make it into SW Montana. Not much
precip is expected to accompany this feature, though a few showers
can't be ruled out along the Canadian border, or the eastern edge
of the CWA. Beyond that, the best chance for precipitation looks
to be later Wednesday into Thursday. There is decent model
agreement on the passing of an upper-level trough and some precip
over the area, but disagreement on the timing of the trough and
duration of its impacts on the area. Given the fast-moving nature
and numerous short-wave features next week, there is surprising
decent agreement on the existence of many of the features, but
general lack of agreement on timing for many of them, but things
should come into better focus in the coming days. -Kredensor

&&

.AVIATION...
535 PM MDT Sat Aug 21 2021 (22/00Z TAF period)

Upper level wave over southern Idaho moves eastward along the
Montana/Wyoming border overnight, then lifts northeastward into
Saskatchewan on Sunday. Low and mid level clouds will bring
scattered showers and thunderstorms through central and
southwestern Montana overnight. VFR conditions will prevail but some
areas of IFR/MVFR visibility/ceilings are possible in precipitation.
Skies clear out from southwest to northeast late Sunday morning into
the afternoon. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  74  47  75 /  80   0   0  10
CTB  46  70  44  66 /  50   0   0  10
HLN  51  76  49  78 /  80  10   0  10
BZN  47  76  44  81 /  80  20   0  10
WYS  39  65  36  70 /  90  40  10  20
DLN  45  73  43  77 /  80  10   0  10
HVR  52  77  50  76 /  90  10   0  20
LWT  49  73  47  78 /  70  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 21, 5:58 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     10 WSW GRANT            44.94N 113.25W
08/21/2021  M45 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION BRRM8 BRENNER RAWS. GUST
            OCCURRED SOME TIME WITHIN THE PREVIOUS HOUR
            OF REPORTING TIME, SO EXACT TIME OF
            OCCURRENCE IS UNKNOWN.

&&

SAC
Special weather statement, Aug 21, 6:20 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
620 PM MDT Sat Aug 21 2021

MTZ008-015-220100-
Madison MT-Beaverhead MT-
620 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Madison
and central Beaverhead Counties through 700 PM MDT...

At 619 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles east of Conner to 15 miles southwest
of Divide to near Lemhi. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dillon, Sheridan, Twin Bridges, Silver Star, Grant, Melrose, Wise
River, Dewey, Bannack, Waterloo, Glen, Beaverhead Rock State Park,
Polaris, Clark Canyon and Bannack State Park.

This includes Interstate 15 between mile markers 34  and 93 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized street and low land flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4594 11351 4576 11339 4587 11322 4588 11310
      4581 11300 4576 11277 4563 11270 4568 11256
      4576 11250 4575 11217 4583 11211 4577 11195
      4487 11264 4479 11335 4479 11336 4494 11349
      4496 11344 4506 11346 4547 11321 4585 11361
TIME...MOT...LOC 0019Z 249DEG 29KT 4601 11365 4555 11289 4483 11353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 21, 6:25 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
625 PM MDT Sat Aug 21 2021

MTZ011-013-045-047-220115-
Chouteau MT-Liberty MT-Hill MT-Blaine MT-
625 PM MDT Sat Aug 21 2021

...An area of showers with a few thunderstorms will impact portions
of Liberty, western Blaine, Hill and eastern Chouteau Counties
through 715 PM MDT...

At 623 PM MDT, Doppler radar was tracking an area of showers with a
few thunderstorms along a line extending from 33 miles north of
Chester to 17 miles east of Geraldine. Movement was northeast at 35
mph.

HAZARD...Winds in excess of 30 mph and a period of moderate to heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Havre, Chester, Big Sandy, Parker School, Beaver Creek, Lothair,
Joplin, Azure, Inverness, Agency, St. Pierre, Gildford, Sangrey,
Boneau, Box Elder, Hingham, Rudyard, Rocky Boy, Kenilworth and Iliad.

This includes the following highways...
 Highway 2 between mile markers 309 and 397.
 Highway 87 between mile markers 54 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized street and low land flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4796 10918 4774 10956 4774 10967 4770 10973
      4772 10982 4757 10984 4754 10990 4849 11128
      4900 11126 4900 10947
TIME...MOT...LOC 0023Z 225DEG 28KT 4897 11115 4765 10989

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 21, 7:04 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
704 PM MDT Sat Aug 21 2021

MTZ008-014-015-052-220145-
Madison MT-Beaverhead MT-Jefferson MT-
Central and Southern Lewis and Clark MT-
704 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southwestern Lewis
and Clark, Madison, eastern Beaverhead, and Jefferson Counties
through 745 PM MDT...

At 702 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Ovando to 8 miles
southeast of Divide to 21 miles southwest of Lima. Movement was east
at 30 mph.

HAZARD...Winds in excess of 40 mph, brief heavy rain, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, Dillon, Boulder, Sheridan, Virginia City, Butte, Lincoln,
East Helena, Whitehall, Ennis, Twin Bridges, Lima, Pony, Monida,
Montana City, Basin, Alder, Silver Star, Wolf Creek and Harrison.

This includes the following highways...
 Interstate 15 between mile markers 1  and 94 , and between mile
markers 131 and 230.
 Interstate 90 between mile markers 228 and 267.
 Highway 200 between mile markers 66 and 112.
 Highway 12 between mile markers 28 and 50.
 Highway 287 between mile markers 1  and 22, between mile markers 51
and 58, and between mile markers 67 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized street and low land flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Some of these storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4579 11290 4563 11270 4576 11250 4575 11219
      4585 11243 4623 11260 4641 11232 4665 11231
      4670 11253 4684 11254 4684 11280 4717 11279
      4724 11302 4732 11207 4566 11169 4455 11185
      4457 11229 4445 11239 4450 11274 4436 11285
TIME...MOT...LOC 0102Z 266DEG 28KT 4717 11291 4568 11261 4439 11285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Local storm report, Aug 21, 7:06 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
706 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     10 WSW GRANT            44.94N 113.25W
08/21/2021  M54 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION BRRM8 BRENNER RAWS. GUST
            OCCURRED SOME TIME WITHIN THE PREVIOUS HOUR
            OF REPORTING TIME, SO EXACT TIME OF
            OCCURRENCE IS UNKNOWN.

&&

SAC
Special weather statement, Aug 21, 7:53 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT Sat Aug 21 2021

MTZ012-014-015-052>054-220230-
Broadwater MT-Madison MT-Cascade MT-Jefferson MT-
Central and Southern Lewis and Clark MT-Meagher MT-
753 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, Broadwater, northwestern Meagher, northwestern Madison,
Jefferson, and southern Cascade Counties through 830 PM MDT...

At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southeast of Lincoln to 10 miles
southeast of Butte. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph, brief heavy rain, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, Townsend, Boulder, East Helena, Whitehall, Pony, Montana
City, Basin, Silver Star, Toston, Harrison, Fort Logan On The Smith
River, York, Rimini, Alhambra, Corbin, Spring Meadow Lake State Park,
Austin, Fort Logan and Waterloo.

This includes the following highways...
 Interstate 15 between mile markers 135 and 223.
 Interstate 90 between mile markers 235 and 277.
 Highway 12 between mile markers 1  and 14, and between mile markers
28 and 109.
 Highway 287 between mile markers 74 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized street and low land flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4633 11254 4633 11246 4645 11231 4665 11231
      4670 11252 4687 11244 4708 11171 4707 11076
      4599 11144 4580 11171 4579 11180 4574 11166
      4568 11163 4561 11244 4576 11251 4575 11219
      4585 11243 4602 11244 4618 11251 4623 11260
TIME...MOT...LOC 0151Z 257DEG 16KT 4682 11235 4589 11234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:20 PM MDTSpecial Weather StatementTFXBeaverhead40 min
Aug 21, 6:25 PM MDTSpecial Weather StatementTFXHill, Liberty50 min
Aug 21, 7:04 PM MDTSpecial Weather StatementTFXJefferson, Lewis and Clark, Madison41 min
Aug 21, 8:11 PM MDTSpecial Weather StatementTFXChouteau49 min
Aug 21, 8:14 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
Aug 21, 8:19 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson41 min
Aug 21, 8:31 PM MDTSpecial Weather StatementTFXMeagher44 min
Aug 21, 8:52 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson38 min
Aug 21, 8:58 PM MDTSpecial Weather StatementTFX32 min
Aug 21, 9:37 PM MDTSpecial Weather StatementTFXBlaine38 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.